Eczema and Dermatitis

My Skin is Dry, Itchy and Covered with a Rash, and My Oncologist has Very Few Suggestions – Help!

+ CV Skinlabs Team

You’re taking a new cancer drug, and though it may be working on the cancer, it’s causing havoc on your skin. You ask your oncologist, but unfortunately, he/she does not have many answers. What’s going on? And what can you do to help your skin?

“’Brillo pad’ skin arrived on my face within days of starting Tamoxifen,” says fighter Verite Reily Collins. “This was nasty, dry skin that made my face rough, sore, red and wrinkly. Rushing to the hospital, I managed to find the elusive oncology nurse. She peeled strips of skin off my arms, saying, ‘You do have a problem, but I don’t know what you can do.”

Unfortunately, many cancer patients experience this problem. New drugs that are sometimes more effective against tumors can also come with new and more severe skin reactions, like rashes and dermatitis. Some oncologists don’t know what to offer in terms of solutions, so they often refer you to a dermatologist, but again, not all dermatologists are necessarily skilled in handling skin problems caused by cancer treatments. (Unless the individual has training in oncology esthetics.)

What can you do? First, be aware that cancer treatments can cause skin reactions, and ask your doctor ahead of time what to expect. Second, learn to treat your skin differently. Apply moisturizer when your skin is damp to reduce irritation from touch. Find moisturizers that are toxin-free and extra gentle, like Otopia Organic Purity Moisturizing and Soothing Cream for Newborns, or one of the Eminence Organic moisturizers. If your skin breaks out in a rash, do not use harsh, acne products. The reaction is not acne and acne creams will only make the situation worse. See our post for more natural solutions. Finally, choose mild cleansing formulas, like Terressentials Fragrance-Free, or Love to Know Organic. If you’re recommended to a dermatologist, ask for his/her credentials in oncology skin care.

The good news is that oncology nurses are becoming more alert to the problem, and many are getting training on how to better deal with skin side effects. Oncology Nursing News reports that, “The topic of cutaneous reactions to cancer therapy is much on the minds of oncology nurses these days. It was the focus on an instructional session and a satellite symposium at the ONS 33rd Annual Congress.” You may be fortunate with your nurse-ask her about your skin reactions and see if he/she can help.

Did you have an oncologist who couldn’t help with your skin-care side effects? What did you do?

2 Comments